Alert archive / Kansas / Red Flag Warnings in 2018

Red Flag Warning 12, NWS Goodland, KS

March 18, 2018Greeley County, Kansas; Cheyenne County, Colorado

NWS Goodland, KS issued this red flag warning at Mar 18, 2018, 2:20 AM MDT for Greeley County, Kansas; Cheyenne County, Colorado. It took effect at Mar 18, 2018, 12:00 PM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 2018, 2:20 AM MDT (08:20 UTC)
In effect from
Mar 18, 2018, 12:00 PM MDT
Expired
Mar 18, 2018, 5:03 PM MDT
In force
5 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Greeley County, KS

The radar

The Goodland radar (KGLD), 90 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 8.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3354 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

951 
WWUS83 KGLD 180820
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
220 AM MDT Sun Mar 18 2018

...CRITICAL FIRE WEATHER CONDITIONS FOR PORTIONS OF THE REGION
THIS AFTERNOON...

.With low pressure west of the region today...strong southerly
winds will develop this afternoon. These strong winds will 
combine with low relative humidity readings over extreme south and
southwest portions of the area to create dangerous fire weather 
conditions.

COZ254-KSZ041-181800-
/O.NEW.KGLD.FW.W.0012.180318T1800Z-180319T0000Z/
Cheyenne-Greeley-
220 AM MDT Sun Mar 18 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
041 AND 254...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 6 PM MDT this evening.

* Affected Area...In Colorado...Fire Weather Zone 254 Cheyenne. 
  In Kansas...Fire Weather Zone 041 Greeley.

* Winds...South 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
2 follow-up statements
454 
WWUS83 KGLD 181734
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
1134 AM MDT Sun Mar 18 2018

...CRITICAL FIRE WEATHER CONDITIONS FOR PORTIONS OF THE REGION
THIS AFTERNOON...

.With low pressure west of the region today...strong southerly
winds will develop this afternoon. These strong winds will
combine with low relative humidity readings over extreme south
and southwest portions of the area to create dangerous fire
weather conditions.

COZ254-KSZ041-190000-
/O.CON.KGLD.FW.W.0012.180318T1800Z-180319T0000Z/
Cheyenne-Greeley-
1134 AM MDT Sun Mar 18 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR low humidity and gusty winds FOR FIRE WEATHER ZONES 041 AND 
254...

* Affected Area...In Colorado...Fire Weather Zone 254 Cheyenne. 
  In Kansas...Fire Weather Zone 041 Greeley. 

* Winds...South 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Any fires that start will have extreme fire 
  behavior and spread rapidly. Outdoor burning is not advised. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
556 
WWUS83 KGLD 182303 AAA
RFWGLD

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Goodland KS
503 PM MDT Sun Mar 18 2018

COZ254-KSZ041-190015-
/O.CAN.KGLD.FW.W.0012.000000T0000Z-180319T0000Z/
Cheyenne-Greeley-
503 PM MDT Sun Mar 18 2018

...THE RED FLAG WARNING FOR FIRE WEATHER ZONES 041 AND 254 HAS
BEEN CANCELED...

Since 400 pm MDT, cloud cover and precipitation have rapidly 
developed over the area in association with an approaching upper 
level disturbance. Relative humidities have increased and 
hazardous fire weather conditions are no longer expected. As a 
result, the Red Flag Warning has been canceled.

$$

Vincent

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Mar 18, 12:13 AM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Mar 18, 12:13 AM MDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1213 AM MDT Sun Mar 18 2018

.SHORT TERM...(This evening through Monday night)
Issued at 315 PM MDT Sat Mar 17 2018

Tonight-Sunday...some mid and high clouds move into the area from
the southwest with possibly a thick deck of cirrus toward sunrise.
The latest high res guidance is showing stratus moving southwest
into parts of our area with sharply reduced visibilities, starting
around 07z-08z and continuing through mid morning Sunday. Have
added areas of fog accordingly. Southeast winds 5 to 15 mph
tonight with lows in the upper 20s to mid 30s.

On Sunday mid level dry slot moves into the area from the
southwest and should help in preventing any thunderstorm activity
til perhaps the very late afternoon and closer to sunset when low
pressure emerges over southeast Colorado associated with a larger
upper trough. Enough moisture may be present to generate showers
and thunderstorms generally west of a line from about Yuma to
Colby and Oakley initially, slowly expanding in coverage though
sunset. Winds increase into the breezy to windy category from the
southeast during the day. High temperatures in the low to upper
60s.

Sunday night-Monday night...models maintain a forecast track taking
the center of the storm system east along the Kansas/Oklahoma border
through Monday morning. Showers and thunderstorms increase in
coverage through midnight with a change over to snow from west to
east as colder air filters in behind the storm. North winds increase
into the 15 to 30 mph range with higher gusts, strongest winds
generally along and west of the CO/KS border. This will likely
produce some reduced visibilities in snow and blowing snow.

For Monday the storm system is well east of the area but we're under
the impact of an upper trough which will contribute to additional
snow or a mix of rain and snow in the morning. Question is will
temperatures warm enough in the afternoon to completely change the
precip type to liquid or like on Friday keep temperatures under the
stronger dynamics favorable for snow. I trended temperatures down a
few degrees prolonging potential for snow but it may not be enough.
Right now the afternoon has mainly rain as precip type. Currently
have high temperatures in the upper 30s to low 40s. Winds will
continue from the north in the 15 to 25 mph range with higher gusts.

Precipitation comes to an end from west to east by midnight as drier
air moves in. Little if any additional moisture is expected. Low
temperatures look to range from the upper teens to low 20s west,
low to mid 20s east of the CO/KS border.

Right now total snowfall accumulations range from a trace to 3
inches, highest in Yuma county. ECWMF/SREF/GFS/NAM 24 hour snowfall
amounts are quite a bit higher. Experimental HRRR snowfall amounts
similar to current forecast. CIPS analogs also show high
probabilities of 2 inch amounts with very little support for
anything over 4 inches. Am hesitant to make any adjustments up or
down from current forecast given at least continuity between model
runs and neighboring offices. Still have time to adjust if need be.

.LONG TERM...(Tuesday through next Saturday)
Issued at 145 PM MDT Sat Mar 17 2018

Upper ridge over the Great Basin Tuesday will move east and
amplify as it approaches the Plains on Thursday. A fast moving,
weak shortwave trough will come through on Friday as the ridge
moves east. Models have gone dry with this system, apparently due
to a lack of moisture. So, the extended period is currently dry.
Temperatures will start near normal on Tuesday and warm to much
above normal by Thursday and Friday, then cool off a bit for
Saturday behind a cold front associated with the shortwave. Only
hazardous weather potential will occur on Friday, with critical
fire weather conditions possible due to low humidity and gusty
westerly winds.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday morning)
Issued at 1145 PM MDT Sat Mar 17 2018

Aside from a short period of MVFR/IFR stratus possible at the
KMCK terminal this morning (11-16Z), VFR conditions will prevail
through sunset /00Z/. MVFR/IFR ceilings associated with showers
will be possible this evening by the end of the TAF period
(00-06Z Mon). Somewhat breezy SSE winds (15-20 knots with gusts to
25-30 knots) are expected to prevail at the KGLD terminal this
morning, strengthening to 20-25 knots with gusts up to 30-35 knots
during the afternoon. Winds are expected to back from SSE to E by
the end of the TAF period at KGLD. At KMCK, expect ESE winds at
8-13 knots this morning to veer to the SE at 15-18 knots with
gusts up to 25-28 knots by early afternoon (~18Z). By the end of
the 06Z TAF period, winds at KMCK will back to the ESE/E and
strengthen to 20-25 knots with gusts possibly up to 30-35 knots.

&&

.FIRE WEATHER...
Issued at 315 PM MDT Sat Mar 17 2018

Critical/near critical fire weather conditions are possible Sunday
afternoon as relative humidity values below 20 percent and south
to southeast winds gusting 20 to 25 mph combine generally along
and south of a line from near Flagler to Cheyenne Wells to near
Tribune.

Critical and near critical fire weather conditions remain possible
Friday afternoon as relative humidity values in the 10-15 percent
range combine with west and northwest winds gusting to 30 mph
along and south of a line from Flagler to Burlington to Russell
Springs.

Critical fire conditions are possible Saturday afternoon from
Flagler to Tribune and points west.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...ERRYK
AVIATION...VINCENT
FIRE WEATHER...99
Hazardous weather outlook, Mar 17, 3:25 PM MDT, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
325 PM MDT Sat Mar 17 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
325 PM MDT Sat Mar 17 2018 /425 PM CDT Sat Mar 17 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Areas of fog with reduced visibilities are possible from after
midnight through early Sunday morning generally east of a line from
near Trenton Nebraska to Hoxie Kansas.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

A few severe thunderstorms are possible late Sunday afternoon and
evening for the eastern portion of the area. Strong wind and large
hail are the main threats. For areas south of a line from near
Flagler to Cheyenne Wells to near Tribune critical and near critical
fire weather conditions are possible.

Accumulating snowfall is possible for areas along and west of
a line from near Norton and Sharon Springs Kansas to Cheyenne Wells
Colorado. Highest potential for accumulating snowfall will be along
and north of interstate 70 and west of highway 25 where a few inches
are possible. Strong north winds are also expected during this time
which may lead to blowing snow and reduced visibilities.

Critical and near critical fire weather conditions remain possible
Friday afternoon along and south of a line from Flagler to
Burlington to Russell Springs.

Critical fire conditions are possible Saturday afternoon from
Flagler to Tribune and points west.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 1:58 PM MDTWinter Weather AdvisoryGLDCheyenne, Decatur, Gove, Graham, Norton, Rawlins and 3 more25 hr

Nearby

Red Flag Warnings in Kansas, 2018Red Flag Warnings in Colorado, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.